Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 284, NWS Springfield, MO

June 17, 2017Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2017, 6:27 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri. It was in force for 48 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 6:27 AM CDT (11:27 UTC)
Expired
Jun 17, 2017, 7:15 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:34 AM CDTTSTM WND DMGColumbus, KSREPORTS OF SEVERAL LARGE LIMBS DOWN.
Jun 17, 6:39 AM CDTTSTM WND GST 60Columbus, KS
Jun 17, 6:39 AM CDTHAIL 0.75Columbus, KS
Jun 17, 6:46 AM CDTTSTM WND DMG1 S Neutral, KSLARGE EIGHT INCH LIMBS DOWN AND TOPS BLOWN OUT OF A FEW TREES.
Jun 17, 7:05 AM CDTTSTM WND GST 70Riverton, KSMINOR DAMAGE REPORTED TO THE PORCH OF ONE HOME.
Jun 17, 7:05 AM CDTTSTM WND GST 70Riverton, KSMINOR DAMAGE REPORTED TO THE PORCH OF ONE HOME. ALSO NUMEROUS TREES DOWN IN THE RIVERTON AREA. GIVEN EXTENT OF DAMAGE, WINDS ARE ESTIMATED AT 70 MPH.
Jun 17, 7:12 AM CDTTSTM WND DMG1 Wnw Pittsburg, KSTWELVE INCH LIMB DOWN AT 8TH AND WOODLAND IN PITTSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:09 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3060 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KSGF 171127
SVRSGF
KSC021-037-MOC097-145-171215-
/O.NEW.KSGF.SV.W.0284.170617T1127Z-170617T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
627 AM CDT SAT JUN 17 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...
  Northwestern Newton County in southwestern Missouri...
  Western Jasper County in southwestern Missouri...

* Until 715 AM CDT

* At 627 AM CDT, a severe thunderstorm was located over Scammon, or 9
  miles north of Columbus, moving south at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Joplin...                         Pittsburg...
  Carl Junction...                  Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Cherokee...                       Airport Drive...
  Weir...                           Leawood...
  Lowell...                         Silver Creek...
  Sherman...                        Scammon...
  Chicopee...                       Mccune...
  Shoal Creek Drive...              Saginaw...

This includes Interstate 44 between mile markers 2 and 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3752 9508 3752 9463 3748 9462 3737 9462
      3736 9457 3700 9445 3701 9507
TIME...MOT...LOC 1127Z 348DEG 38KT 3731 9485 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
042 
WWUS53 KSGF 171140
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
640 AM CDT SAT JUN 17 2017

KSC021-037-MOC097-145-171215-
/O.CON.KSGF.SV.W.0284.000000T0000Z-170617T1215Z/
Cherokee KS-Crawford KS-Newton MO-Jasper MO-
640 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CHEROKEE...SOUTHERN CRAWFORD...NORTHWESTERN NEWTON AND WESTERN
JASPER COUNTIES...

At 639 AM CDT, a severe thunderstorm was located over Columbus,
moving south at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management reported 60 mph winds and dime size 
         hail in the town of Columbus. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Pittsburg...
Carl Junction...                  Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Cherokee...
Airport Drive...                  Weir...
Leawood...                        Lowell...
Silver Creek...                   Sherman...
Scammon...                        Chicopee...
Mccune...                         Shoal Creek Drive...
Saginaw...                        Asbury...

This includes Interstate 44 between mile markers 2 and 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 9505 3744 9464 3737 9462 3736 9457
      3700 9445 3701 9507
TIME...MOT...LOC 1139Z 348DEG 38KT 3718 9482 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 3:25 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 AM CDT Sat Jun 17 2017

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Sat Jun 17 2017

A complex of storms is currently pushing south into the area from
east central Kansas to the east into central Missouri early this
morning. An unstable air mass remains in place across the area,
though a tight instability gradient is in place across the far
eastern portions of the forecast area. With the instability
gradient storms are and will continue to weaken across the eastern
Ozarks as they move out of the better instability.

A severe risk will remain to the west in the better instability
generally north of I-44 as the storms move south across the area.
Overall storms should gradually weaken as they spread south
across the area early this morning. The main risk will be wind
gusts around 60 mph north of I-44, as south of the interstate the
wind risk will be more in the 35 to 50mph range as the outflow
spreads south from the weakening storms. Dime to quarter size hail
may also be possible with the strongest updrafts but will be more
isolated in nature mainly across southeastern Kansas and western
Missouri early this morning.

Locally heavy rainfall and almost continuous cloud to ground
lightning will occur with the storms as they push across the
northern portions of the forecast area. Lightning and the rainfall
rates will also decrease as the storms weaken as they spread
south through the area early this morning. All the rain should
push out/dissipate across the area by the mid morning hours.

Behind this mornings storms a hot and humid day will occur this
afternoon. Highs will top out in the lower to middle 90s with heat
index values in the 96 to 112 range. The hottest conditions will
occur across southeastern Kansas and western Missouri with the
coolest, be still quite muggy, across central and south central
Missouri. An Excessive Heat Warning is now in effect for
southeastern Kansas and western Missouri this afternoon where heat
index values will be around the 110 degree mark, with a Heat
Advisory for locations to the south and east to a Branson to
Springfield to Lake of the Ozarks line where heat index values
around 105 are expected.

A cold front will move south through the area this
evening/tonight and will bring additional showers and storms to
the area. Storms will develop along the front across northern
Missouri this evening then sag south through the area into Sunday
morning. The strongest storms will occur across northern Missouri
as they develop along the front. A strong to severe risk will
occur across the entire area tonight as storms develop along the
front as it pushes through the region, especially north of I-44
as the storms move across the area. The main risk will again be
winds in excess of 60mph. There will also be a dime to quarter
size hail risk in a few of the strongest storms.

.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Jun 17 2017

There may be some linger showers/storms across the area Sunday
morning but this activity should push out of the area by mid day.
A cooler air mass will spread into the area behind the front for
Sunday and Monday. Highs both days will be in the lower 80s with
some locations possible remaining in the upper 70s.

Warmer conditions will then return Tuesday through the rest of
next week as highs in the upper 80s to lower 90s occur each
afternoon.

There could be a few storms mid week but the better chances should
remain north as upper level ridging start to build in pushing the
storm track north.

An upper level system may then track across the region next
weekend and could produce the next chances for showers and storms
across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jun 17 2017

KSGF/KJLN/KBBG tafs: A line of storms will move in from the north
early in the taf cycle. Outflow winds can be expected with an
abrupt wind shift toward 09z-12z time frame. Periods of mvfr and
brief ifr visibility will be possible with heavier showers.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MOZ055>057-066>069-077>080-088>090-093-094-101.

KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSA
Hazardous weather outlook, Jun 17, 5:50 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
550 AM CDT Sat Jun 17 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
550 AM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Significant Excessive heat risk.

DISCUSSION...

  Strong to severe storms will continue to spread south across
  portions of southeastern Kansas and western Missouri this
  morning. Wind gusts in excess of 60 mph and hail to the size of
  quarters will be possible with the strongest storms. Near
  continuous cloud to ground lightning will also occur with the
  storms west of Interstate 49 this morning.

  Hot and humid conditions will occur this afternoon as heat
  index values top out in the upper 90s to around 110. The
  hottest conditions will occur across extreme southeastern
  Kansas and western Missouri where an Excessive Heat Warning is
  now in effect for. A Heat Advisory is in effect for locations
  to the east to a Branson to Springfield to Lake of the Ozarks
  line this afternoon.

  Another complex of storms is expected to develop across
  northern Missouri this evening and spread south through the
  area later this evening into the overnight hours. The strongest
  storms are expected north of the area with a gradually
  weakening trend as the storms spread south. There will again be
  a strong to severe storm risk across the area, especially along
  and north of I-44. Damaging wind gusts in excess of 60 mph and
  large hail will be the main risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few storms may be possible during the middle of next week but
  the better chances should remain north of the outlook area.
  Additional thunderstorm chances will then be possible next
  weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this morning for southeastern
  Kansas and western Missouri, then again this evening and
  tonight generally along and north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jun 17, 5:19 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             FRONTENAC               37.46N 94.69W
06/17/2017  E0.75 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

&&
Local storm report, Jun 17, 5:30 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             2 N FRONTENAC           37.48N 94.69W
06/17/2017  E0.88 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

&&
Local storm report, Jun 17, 5:33 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND DMG     1 N PITTSBURG           37.42N 94.70W
06/17/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            LARGE TREE WAS REPORTED DOWN BLOCKING NORTH
            BROADWAY IN THE 800 BLOCK.

&&
Local storm report, Jun 17, 5:35 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     1 WSW FRONTENAC         37.45N 94.71W
06/17/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            POWER LINE REPORTED DOWN AT TEH INTERSECTION
            OF US 69 AND LEIGHTON STREET.

&&
Local storm report, Jun 17, 5:38 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     6 WNW LECOMA            37.81N 91.82W
06/17/2017  E55 MPH          PHELPS             MO   PUBLIC

            DELAYED REPORT FROM PREVIOUS EARLY MORNING
            STORMS.

&&
Local storm report, Jun 17, 5:55 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND DMG     FRONTENAC               37.46N 94.69W
06/17/2017                   CRAWFORD           KS   FIRE DEPT/RESCUE

            REPORT OF A LARGE FOUR INCH TREE LIMB
            SNAPPED OFF IN 400 BLOCK OF NORTH CRAWFORD
            IN FRONTENAC.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:55 AM CDTSevere Thunderstorm WarningSGFBourbon50 min
Jun 17, 3:26 AM CDTSevere Thunderstorm WarningSGFBourbon49 min
Jun 17, 4:14 AM CDTExcessive Heat WarningSGFBourbon, Cherokee, Crawford12 hr
Jun 17, 5:03 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford42 min
Jun 17, 5:40 AM CDTSevere Thunderstorm WarningSGFCherokee50 min
Jun 17, 5:44 AM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford46 min
Jun 17, 7:05 AM CDTSpecial Weather StatementSGFBourbon40 min
Jun 17, 9:58 AM CDTAreal Flood WarningSGFCherokee6 hr
Jun 17, 12:58 AM CDTSpecial Weather StatementSGFMorgan62 min
Jun 17, 1:35 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Maries, Miller, Morgan40 min
Jun 17, 2:01 AM CDTSevere Thunderstorm WarningSGFBenton, St. Clair44 min
Jun 17, 2:35 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more40 min
Jun 17, 3:09 AM CDTSpecial Weather StatementSGFDallas, Greene, Laclede, Maries, Miller, Polk and 3 more51 min
Jun 17, 3:57 AM CDTSpecial Weather StatementSGFChristian, Douglas, Greene, Laclede, Ozark, Stone and 3 more48 min
Jun 17, 4:05 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence40 min
Jun 17, 4:30 AM CDTSpecial Weather StatementSGFDouglas, Howell, Texas, Wright45 min
Jun 17, 4:55 AM CDTSpecial Weather StatementSGFChristian, Greene, Lawrence, Ozark, Stone, Taney50 min
Jun 17, 5:16 AM CDTSpecial Weather StatementSGFJasper, Newton44 min
Jun 17, 7:10 AM CDTSpecial Weather StatementSGFMcDonald50 min
Jun 17, 9:32 AM CDTRiver Flood WarningSGFVernon3 days
Jun 17, 9:32 AM CDTRiver Flood WarningSGFVernon4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.